Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 9:55 AM EDT for Sumter County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 9:55 AM EDT (13:55 UTC)
- Expired
- Sep 7, 2004, 10:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:00 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2597 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
331
WFUS52 KCAE 071355
TORCAE
SCC085-071445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
955 AM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 AM EDT
* AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
SUMTER...MOVING NORTH AT 35 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MILLWOOD BY 1000 AM EDT
CHERRYVALE AND SUMTER BY 1005 AM EDT
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.
LAT...LON 3411 8048 3408 8038 3380 8028 3378 8029
3378 8039 3375 8040 3373 8047 3400 8062
3405 8060 3408 8063 3411 8061 3410 8058
3416 8048
$$
SJNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 AM EDT, 6 hours 55 minutes earlier.
Area forecast discussion, Sep 7, 3:00 AM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EDT TUE SEP 7 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES. TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH BECAUSE OF THE LACK OF UPPER-LEVEL LIFT. PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES. && .AVIATION... SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION. GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE TROPICAL SYSTEM MOVE NORTHWARD. && .FIRE WEATHER TODAY SE 13 1000 WEDNESDAY SE 14 1200 && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 81 74 84 74 / 100 100 80 50 AUGUSTA 81 74 82 74 / 100 100 80 40 SUMTER 81 74 84 73 / 100 100 80 50 ORANGEBURG 82 74 84 74 / 100 100 80 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY && 05/05
In the hours before
Local storm report, Sep 7, 6:03 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 AM TORNADO 2 SE FOREST ACRES 34.01N 80.95W
09/07/2004 RICHLAND SC OTHER FEDERAL
MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
JACKSON. STRUCTURAL DAMAGE WAS REPORTED BUT DETAILS WERE
NOT AVAILABLE.
&&
JDBLocal storm report, Sep 7, 6:26 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 AM TORNADO 4 SW EASTOVER 33.84N 80.75W
09/07/2004 RICHLAND SC COUNTY OFFICIAL
*** 3 INJ *** TORNADO TOUCHDOWN ON VALLEY DOWNS ROAD NEAR
THE CITY OF GADSDEN. STRUCTURAL DAMAGE TO HOME.
0525 AM TORNADO 2 SE FOREST ACRES 34.01N 80.95W
09/07/2004 RICHLAND SC OTHER FEDERAL
MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
JACKSON. STRUCTURAL DAMAGE TO HOMES AND SEVERAL TREES
UPROOTED AND POWER LINES DOWN. MINOR STREET FLOODING WAS
ALSO REPORTED
&&
JDBLocal storm report, Sep 7, 8:23 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 AM TORNADO BARNWELL 33.24N 81.37W
09/07/2004 BARNWELL SC LAW ENFORCEMENT
UTIILITY POLE DOWN AND STREET SIGNS DAMAGED IN BARNWELL
0812 AM FLOOD COLUMBIA 34.04N 80.89W
09/07/2004 RICHLAND SC BROADCAST MEDIA
3.2 INCHES OF RAIN REPORTED NEAR THE VA HOSPITAL BY JIM
GANDY, WIS-TV METEOROLOGIST
&&
TTHLocal storm report, Sep 7, 9:13 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 AM TORNADO 3 SW BISHOPVILLE 34.19N 80.29W
09/07/2004 LEE SC TRAINED SPOTTER
SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
HIGHWAY 441.
0905 AM FLASH FLOOD 3 SW BISHOPVILLE 34.19N 80.29W
09/07/2004 LEE SC TRAINED SPOTTER
SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
OF SC HIGHWAY 441 AND SPRING HILL ROAD.
&&
TTHLocal storm report, Sep 7, 9:13 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 AM TORNADO 3 SW BISHOPVILLE 34.19N 80.29W
09/07/2004 LEE SC TRAINED SPOTTER
SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
HIGHWAY 441.
0905 AM TORNADO 3 SW BISHOPVILLE 34.19N 80.29W
09/07/2004 LEE SC TRAINED SPOTTER
SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
OF SC HIGHWAY 441 AND SPRING HILL ROAD.
&&
TTHLocal storm report, Sep 7, 9:44 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM TORNADO BETHUNE 34.41N 80.35W
09/07/2004 KERSHAW SC LAW ENFORCEMENT
LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
STAGECOACH ROAD NEAR TOWN OF BETHUNE.
0935 AM TORNADO BETHUNE 34.41N 80.35W
09/07/2004 KERSHAW SC LAW ENFORCEMENT
LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
STAGECOACH ROAD NEAR TOWN OF BETHUNE.
0930 AM FUNNEL CLOUD 10 S SUMMERTON 33.46N 80.35W
09/07/2004 CLARENDON SC PUBLIC
PUBLIC IN ORANGEBURG COUNTY REPORTED FUNNEL CLOUD NORTH
OF EUTAWVILLE ACROSS LAKE IN CLARENDON COUNTY.
&&
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:08 AM EDT | Tornado Warning | CAE | Calhoun | 37 min |
| Sep 7, 3:21 AM EDT | Tornado Warning | CAE | Orangeburg | 39 min |
| Sep 7, 4:23 AM EDT | Tornado Warning | CAE | Calhoun | 22 min |
| Sep 7, 4:29 AM EDT | Tornado Warning | CAE | Orangeburg | 31 min |
| Sep 7, 4:38 AM EDT | Tornado Warning | CAE | Richland | 37 min |
| Sep 7, 5:23 AM EDT | Tornado Warning | CAE | Richland | 22 min |
| Sep 7, 6:07 AM EDT | Tornado Warning | CAE | Richland | 38 min |
| Sep 7, 6:12 AM EDT | Tornado Warning | CAE | Barnwell | 48 min |
| Sep 7, 6:47 AM EDT | Flash Flood Warning | CAE | Calhoun, Richland | 3 hr |
| Sep 7, 7:07 AM EDT | Tornado Warning | CAE | Aiken | 23 min |
| Sep 7, 7:44 AM EDT | Tornado Warning | CAE | Clarendon | 21 min |
| Sep 7, 8:27 AM EDT | Tornado Warning | CAE | Sumter | 18 min |
| Sep 7, 8:30 AM EDT | Tornado Warning | CAE | Lee, Sumter | 30 min |
| Sep 7, 9:03 AM EDT | Tornado Warning | CAE | Kershaw, Lee | 42 min |
| Sep 7, 9:37 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 23 min |
| Sep 7, 9:38 AM EDT | Tornado Warning | CAE | Clarendon | 37 min |
| Sep 7, 10:34 AM EDT | Tornado Warning | CAE | Lancaster | 41 min |
| Sep 7, 11:05 AM EDT | Tornado Warning | CAE | Kershaw | 25 min |
| Sep 7, 12:33 PM EDT | Tornado Warning | CAE | Orangeburg | 27 min |
| Sep 7, 12:34 PM EDT | Tornado Warning | CAE | Orangeburg | 26 min |
| Sep 7, 3:31 PM EDT | Tornado Warning | CAE | Chesterfield | 44 min |
| Sep 7, 4:07 PM EDT | Tornado Warning | CAE | Bamberg | 38 min |
| Sep 7, 5:55 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 20 min |
| Sep 7, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 19 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.